Global gradient estimates for parabolic systems from composite materials

  • Yunsoo Jang
  • Youchan Kim


We obtain global gradient estimates for the weak solutions to parabolic systems from composite materials in Orlicz spaces, which is a new result even for \(L^{p}\)-spaces. We assume that the domain is composed of a finite number of disjoint subdomains with Reifenberg flat boundaries, while the coefficients have small BMO semi-norms in each subdomain and allowed to have big jumps on the boundaries of subdomains. Our proof is based on a new geometric result that for disjoint Reifenberg flat domains \(\Omega ^{k}\) and \(\Omega ^{l}\), the normal vectors at \(P \in \partial \Omega ^{k}\) and \(Q \in \partial \Omega ^{l}\) are almost opposite if P and Q are close enough.

Mathematics Subject Classification

Primary 35K40 Secondary 35B65 



The authors would like to appreciate the referee for the careful reading of this manuscript, and offering valuable comments for this manuscript. Y. Jang was supported by the National Research Foundation of Korea (NRF) grant funded by the Korea Government (No. NRF-2016R1D1A1B03935364). Y. Kim was supported by the National Research Foundation of Korea (NRF) grant funded by the Korea Government (No. NRF-2017R1D1A1B03034302).


  1. 1.
    Bonnetier, E., Vogelius, M.: An elliptic regularity result for a composite medium with touching fibers of circular cross-section. SIAM J. Math. Anal. 31(3), 651–677 (2000)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Byun, S.-S., Kim, Y.: Elliptic equations with measurable nonlinearities in nonsmooth domains. Adv. Math. 288, 152–200 (2016)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Byun, S.-S., Palagachev, D.K., Wang, L.: Parabolic systems with measurable coefficients in Reifenberg domains. Int. Math. Res. Not. IMRN 2013(13), 3053–3086 (2012)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Byun, S.-S., Palagachev, D.K., Softova, L.G.: Global gradient estimates in weighted Lebesgue spaces for parabolic operators. Ann. Acad. Sci. Fenn. Math. 41(1), 67–83 (2016)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Byun, S.-S., Ok, J., Palagachev, D.K., Softova, L.G.: Parabolic systems with measurable coefficients in weighted Orlicz spaces. Commun. Contemp. Math. 18(2), 1550018 (2016)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Byun, S.-S., Wang, L.: Elliptic equations with measurable coefficients in Reifenberg domains. Adv. Math. 225(5), 2648–2673 (2010)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Dong, H., Kim, D.: Higher order elliptic and parabolic systems with variably partially BMO coefficients in regular and irregular domains. J. Funct. Anal. 261(11), 3279–3327 (2011)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Guliyev, V.S., Softova, L.G.: Generalized Morrey estimates for the gradient of divergence form parabolic operators with discontinuous coefficients. J. Differ. Equ. 259(6), 2368–2387 (2015)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Hu, F., Li, D., Wang, L.: Hessian estimates for fourth order elliptic systems with singular BMO coefficients in composite Reifenberg domains. J. Funct. Anal. 268(3), 555–584 (2015)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Kenig, C.E., Toro, T.: Harmonic measure on locally flat domains. Duke Math. J. 87(3), 509–551 (1997)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Kim, Y.: Gradient estimates for elliptic equations with measurable nonlinearities. J. Math. Pures Appl. (2017).
  12. 12.
    Kim, Y., Ryu, S.: Global gradient estimates for parabolic equations with measurable nonlinearities. Nonlinear Anal. 164, 77–99 (2017)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Lemenant, A., Milakis, E., Spinolo, L.V.: On the extension property of Reifenberg-flat domains. Ann. Acad. Sci. Fenn. Math. 39(1), 51–71 (2014)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Li, Y.Y., Nirenberg, L.: Estimates for elliptic systems from composite material. Commun. Pure Appl. Math. 56(7), 892–925 (2003)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Li, Y.Y., Vogelius, M.: Gradient estimates for solutions to divergence form elliptic equations with discontinuous coefficients. Arch. Ration. Mech. Anal. 153(2), 91–151 (2000)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Um, K.W.: Elliptic equations with singular BMO coefficients in Reifenberg domains. J. Differ. Equ. 253(11), 2993–3015 (2012)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Tian, H., Zheng, S.: Uniformly nondegenerate elliptic equations with partially BMO coefficients in nonsmooth domains. Nonlinear Anal. 156, 90–110 (2017)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Toro, T.: Doubling and flatness: geometry of measures. Not. Am. Math. Soc. 44(9), 1087–1094 (1997)MathSciNetMATHGoogle Scholar
  19. 19.
    Zhang, C.: Gradient estimates for \(p\)-Laplacian equation in composite Reifenberg domains. Nonlinear Anal. 133, 134–143 (2016)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Center for Mathematical Analysis and Computation (CMAC)Yonsei UniversitySeoulRepublic of Korea
  2. 2.Department of MathematicsUniversity of SeoulSeoulRepublic of Korea

Personalised recommendations